Goldsmith, Lucy and Moncrieff, Joanna (2011) The Psychoactive Effects of Antidepressants and their Association with Suicidality. Current Drug Safety, 6 (2). pp. 115-121. ISSN 1574-8863Metadata only available from this repository.
Although antidepressants are known to produce some adverse mental effects, their full range of psychoactive effects has not been systematically described. It has been suggested that some antidepressants are associated with increased suicidal thoughts and actions, but the issue remains controversial, and the mechanism of association, if any, is unclear. In the current study we examined descriptions of the major psychoactive and physical effects experienced by users of two commonly used antidepressants, fluoxetine and venlafaxine, as reported on a patient-oriented web site. We categorised responses into common psychoactive effects and explored associations among those effects, including reported increases in suicidal ideation. In the 468 descriptions we examined, the most commonly reported drug-induced psychoactive effects were sedation, impaired cognition, reduced libido, emotional blunting, activation (feelings of arousal, insomnia and agitation) and emotional instability. There were no differences between the two drugs in the prevalence of reporting of these effects. Activation effects were associated with involuntary movements, suggesting a physical basis. Emotional blunting was associated with cognitive impairment, reduced libido and sedation. Emotional instability, which included the reported side effects of increased anxiety, anger, aggression and mood swings, was related to activation effects and was more commonly reported by younger respondents. Increased suicidal thoughts were rare but were associated with both types of emotional effect. The effects identified are consistent with other data, and suggest that some antidepressants may induce emotional effects that are experienced as unpleasant, may impact on the symptoms of mental disorders, and may account for the suggested occurrence of increased suicidal impulses in some users.
|Subjects:||R Medicine > R Medicine (General)
R Medicine > RS Pharmacy and materia medica
|Schools:||School of Human and Health Sciences|
|Depositing User:||Sharon Beastall|
|Date Deposited:||25 Nov 2015 08:53|
|Last Modified:||25 Nov 2015 08:53|
Downloads per month over past year
Repository Staff Only: item control page